Alert archive / Kansas / Blizzard Warnings in 2008

Blizzard Warning 3, NWS Goodland, KS

October 22, 200811 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this blizzard warning at Oct 22, 2008, 4:21 AM CDT for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 22, 2008, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2008, 4:21 AM CDT (09:21 UTC)
In effect from
Oct 22, 2008, 7:00 PM CDT
Expired
Oct 23, 2008, 4:28 AM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGLD 220921
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT WED OCT 22 2008

...AN ABRUPT CHANGE TO WINTER IS HEADED FOR THE TRI-STATE AREA
TONIGHT AND THURSDAY...

.A STRONG LOW PRESSURE SYSTEM WILL MOVE OUT OF THE ROCKIES AND
INTO THE TRI-STATE AREA TONIGHT. LIGHT SNOW ALREADY OCCURRING IN
EASTERN COLORADO IS EXPECTED TO SLOWLY SPREAD EAST INTO NORTHWEST
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS AFTERNOON AND THIS
EVENING. SNOW WILL BECOME HEAVY AT TIMES TONIGHT AND STRONG WINDS
WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. TRAVEL WILL
BECOME HAZARDOUS WITH WHITEOUT CONDITIONS. THE SNOW WILL CONTINUE
ON THURSDAY BEFORE GRADUALLY DIMINISHING THURSDAY EVENING.

KSZ001>004-013>016-027>029-NEZ079>081-221800-
/O.NEW.KGLD.BZ.W.0003.081023T0000Z-081024T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK
321 AM MDT WED OCT 22 2008 /421 AM CDT WED OCT 22 2008/

...BLIZZARD WARNING IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS
EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM MDT /7 PM CDT/ THIS
EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. 

SNOW WILL GRADUALLY SPREAD EAST OF THE COLORADO STATE LINE THIS
AFTERNOON AND EVENING AND BECOME HEAVY AT TIMES OVERNIGHT. SNOW
AMOUNTS RANGING FROM 3 TO 4 INCHES IN THE GOODLAND AREA TO 4 TO 6
INCHES IN THE HOXIE AREA ARE POSSIBLE. HEAVIER SNOWFALL RANGING
FROM 6 TO 12 INCHES IS POSSIBLE FROM MCCOOK TO HILL CITY BEFORE
THE STORM TAPERS OFF THURSDAY EVENING. NORTH WIND AT 30 TO 35 MPH
WITH GUSTS TO 45 MPH WILL CREATE WIDESPREAD BLOWING AND DRIFTING
SNOW PRODUCING DANGEROUS BLIZZARD CONDITIONS.

A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW
WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING
DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING
TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED...
STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

COZ090>092-KSZ041-042-221800-
/O.NEW.KGLD.WW.Y.0003.081023T0000Z-081024T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...TRIBUNE...LEOTI
321 AM MDT WED OCT 22 2008 /421 AM CDT WED OCT 22 2008/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/
THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY.

LIGHT SNOW ALREADY OCCURRING IN PARTS OF EASTERN COLORADO IS
EXPECTED TO SLOWLY SPREAD EAST INTO NORTHWEST KANSAS THIS
AFTERNOON AND EVENING. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE
BEFORE THE SNOW TAPERS OFF THURSDAY EVENING. THE SNOW COMBINED
WITH NORTH WIND AT 30 TO 35 MPH WILL CAUSE REDUCED VISIBILITIES
AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

$$

FS
4 follow-up statements
000 
WWUS43 KGLD 221710
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT WED OCT 22 2008


KSZ001>004-013>016-027>029-NEZ079>081-230300-
/O.CON.KGLD.BZ.W.0003.081023T0000Z-081024T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK
1110 AM MDT WED OCT 22 2008 /1210 PM CDT WED OCT 22 2008/

...BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/
THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 6 PM MDT /7 PM CDT/
THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. 

AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY
RETROGRADE WESTWARD TONIGHT. AS IT DOES...PRECIPITATION WILL
SPREAD WESTWARD ACROSS THE TRI-STATE AREA WHILE ALSO CHANGING OVER
TO SNOW AS COLDER AIR FILTERS INTO THE REGION FROM THE NORTH. 

THE SNOW MAY BE HEAVY AT TIMES TONIGHT AND THURSDAY AND WITH
NORTHWEST WINDS GUSTING OVER 40 MPH PRODUCE SHARPLY REDUCED
VISIBILITIES DOWN TO ONE QUARTER MILE WITH WHITEOUT CONDITIONS.

TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 12 INCHES ARE EXPECTED.

A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW
WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING
DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING
TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED...
STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

COZ090>092-KSZ041-042-230300-
/O.CON.KGLD.WW.Y.0003.081023T0000Z-081024T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...TRIBUNE...LEOTI
1110 AM MDT WED OCT 22 2008 /1210 PM CDT WED OCT 22 2008/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM
CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM MDT /7 PM
CDT/ THIS EVENING TO 6 PM MDT /7 PM CDT/ THURSDAY. 

1 TO 3 INCHES OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY
BEFORE TAPERING OFF THURSDAY EVENING. THE SNOW COMBINED WITH
NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS
WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

$$

DDT
000 
WWUS43 KGLD 230038
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED OCT 22 2008

KSZ001>004-013>016-027>029-NEZ079>081-230600-
/O.CON.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK
638 PM MDT WED OCT 22 2008 /738 PM CDT WED OCT 22 2008/

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THURSDAY. 

AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY
MOVE TOWARD THE WEST TONIGHT. THIS HAS ALREADY CAUSED
PRECIPITATION TO SPREAD OVER THE AREA. LIGHT RAINFALL HAS ALREADY
BEGUN TO FALL IN MCCOOK...OBERLIN...AND HILL CITY. THIS
PRECIPITATION WILL CONTINUE TO SPREAD TOWARD THE WEST THROUGH THE
EVENING. THIS RAINFALL WILL CHANGE OVER TO SNOW AS COLDER AIR
FILTERS INTO THE REGION FROM THE NORTH. LOCATIONS IN THE EAST WILL
SEE THE CHANGE TO SNOW FROM 9 PM 10 PM CDT. FURTHER TO THE WEST...THE
RAIN SHOULD CHANGE TO SNOW AROUND MIDNIGHT LOCAL TIME.

THE SNOW MAY BE HEAVY AT TIMES TONIGHT AND THURSDAY. THE SNOWFALL
COMBINED WITH NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50
MPH WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER
MILE WITH WHITEOUT CONDITIONS.

THERE WILL BE A RATHER TIGHT GRADIENT OF SNOWFALL ACROSS THE AREA.
LOCATIONS ALONG AND EAST OF A LINE FROM NEAR GOVE TO COLBY TO
BENKELMAN CAN EXPECT 4 TO 10 INCHES OF SNOW. THE REMAINDER OF THE
WARNING AREA WILL RECEIVE 1 TO 4 INCHES. 

A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW
WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING
DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING
TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED...
STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

COZ090>092-KSZ041-042-230600-
/O.CON.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...TRIBUNE...LEOTI
638 PM MDT WED OCT 22 2008 /738 PM CDT WED OCT 22 2008/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM
CDT/ THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM
CDT/ THURSDAY. 

AROUND AN INCH OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY
BEFORE TAPERING OFF THURSDAY EVENING. THE SNOW SHOULD BEGIN NEAR
OR SHORTLY AFTER MIDNIGHT LOCAL TIME. THE SNOW COMBINED WITH
NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES AS
WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

$$

BULLER
000 
WWUS43 KGLD 230504
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM MDT WED OCT 22 2008

KSZ001>004-013>016-027>029-NEZ079>081-231200-
/O.CON.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...BENKELMAN...TRENTON...MCCOOK
1104 PM MDT WED OCT 22 2008 /1204 AM CDT THU OCT 23 2008/

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THURSDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THURSDAY. 

AN INTENSE LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL SLOWLY
MOVE TOWARD THE WEST TONIGHT. THIS WILL CONTINUE TO CAUSE
PRECIPITATION TO SPREAD OVER THE AREA. RAIN HAS BEGUN TO CHANGE TO
SNOW IN THE EASTERN PORTION OF THE AREA. THIS PROCESS WILL
PROGRESS SLOWLY TO THE WEST DURING THE NIGHT. 

THE SNOW MAY BE HEAVY AT TIMES LATER TONIGHT INTO THURSDAY. THE
SNOWFALL COMBINED WITH NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS
UP TO 50 MPH WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE
QUARTER MILE WITH WHITEOUT CONDITIONS.

THERE WILL BE A RATHER TIGHT GRADIENT OF SNOWFALL ACROSS THE
AREA. LOCATIONS ALONG AND EAST OF A LINE FROM NEAR GOVE TO COLBY
TO BENKELMAN CAN EXPECT 4 TO 10 INCHES OF SNOW. THE REMAINDER OF
THE WARNING AREA WILL RECEIVE 1 TO 4 INCHES.

A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW
WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING
DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING
TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED...
STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

COZ090>092-KSZ041-042-231200-
/O.CON.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...TRIBUNE...LEOTI
1104 PM MDT WED OCT 22 2008 /1204 AM CDT THU OCT 23 2008/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM
CDT/ THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM
CDT/ THURSDAY. 

AROUND AN INCH OF SNOW WILL BE POSSIBLE TONIGHT THROUGH THURSDAY
BEFORE TAPERING OFF THURSDAY EVENING. PRECIPITATION SHOULD CHANGE
OVER TO SNOW DURING THE EARLY MORNING HOURS. THE SNOW COMBINED
WITH NORTH WINDS GUSTING TO 35 MPH WILL CAUSE REDUCED VISIBILITIES
AS WELL AS SOME DRIFTING MAKING TRAVEL HAZARDOUS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

$$

BULLER
000 
WWUS43 KGLD 230928
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT THU OCT 23 2008

KSZ001>004-014>016-NEZ079>081-231730-
/O.CAN.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/
/O.NEW.KGLD.WW.Y.0004.081023T0928Z-081023T2100Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...COLBY...HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK
328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/
THIS AFTERNOON...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON. THE BLIZZARD WARNING
HAS BEEN CANCELLED. 

SNOW WILL CONTINUE THROUGH THE MORNING HOURS ACROSS PORTIONS OF
THE TRI-STATE AREA. LOCATIONS EAST OF A LINE FROM WRAY TO GOODLAND
MAY RECEIVE 1 OR 2 INCHES OF ACCUMULATION. SNOW WILL COMBINE WITH
NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH REDUCING
VISIBILITIES BELOW ONE MILE AT TIMES. AREAS OF SNOW MAY MIX WITH
RAIN BY EARLY AFTERNOON WHILE GRADUALLY DECREASING IN COVERAGE.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION
WHILE DRIVING.

$$

KSZ013-027>029-231030-
/O.CAN.KGLD.BZ.W.0003.000000T0000Z-081024T0000Z/
SHERMAN-WALLACE-LOGAN-GOVE-
INCLUDING THE CITIES OF...GOODLAND...SHARON SPRINGS...OAKLEY...
QUINTER
328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE
BLIZZARD WARNING. 

PERIODS OF LIGHT SNOW WITH ACCUMULATIONS AROUND 1 INCH CAN BE
EXPECTED THROUGH THE MORNING HOURS. SNOW WILL COMBINE WITH
NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH REDUCING
VISIBILITIES BELOW ONE MILE AT TIMES. WINDS WILL SUBSIDE THIS
AFTERNOON WHILE AREAS OF PRECIPITATION DECREASE IN COVERAGE.

$$

COZ090>092-KSZ041-042-231030-
/O.CAN.KGLD.WW.Y.0003.000000T0000Z-081024T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...TRIBUNE...LEOTI
328 AM MDT THU OCT 23 2008 /428 AM CDT THU OCT 23 2008/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

LIGHT SNOW WILL REMAIN POSSIBLE THROUGH THE MORNING
HOURS...HOWEVER ONLY MINOR ACCUMULATIONS ON ELEVATED OR GRASSY
SURFACES ARE EXPECTED. NORTHWEST WINDS AROUND 35 MPH WITH HIGHER
GUSTS MAY CREATE AREAS OF REDUCED VISIBILITIES AT TIMES. CONDITIONS
WILL IMPROVE THIS AFTERNOON AS WINDS SUBSIDE AND PRECIPITATION
COMES TO AN END.


$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this blizzard warning went out at Oct 22, 3:32 AM CDT, 49 minutes earlier.

Area forecast discussion, Oct 22, 3:32 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 AM MDT WED OCT 22 2008

.DISCUSSION...THE 07Z SURFACE CHART PLACES LOW PRESSURE IN CENTRAL
KANSAS AND A 1041MB HIGH OVER WESTERN MONTANA. WATER VAPOR IMAGERY
SHOWING A STRONG JET DIGGING DOWN THE WEST SIDE OF THE UPPER TROUGH
MOVING SOUTHEAST OUT OF THE NORTHERN ROCKIES. CURRENT KGLD RADAR
DETECTING A LARGE AREA OF RAIN OVER THE EASTERN HALF OF THE FORECAST
AREA.

THE MAIN FORECAST CHALLENGE WILL BE TO DETERMINE WHEN PRECIPITATION
WILL CHANGE OVER TO SNOW AND HOW MUCH SNOW WILL ACCUMULATE. FINALLY
BASED ON THAT WHAT HIGHLIGHTS WILL BE NEEDED.

MODELS INDICATE THAT THE UPPER LOW WILL IMPACT NORTHWEST KANSAS
THROUGH THURSDAY NIGHT WHEN IT FINALLY REACHES EASTERN KANSAS. THERE
WILL BE PLENTY OF DYNAMICS AND MOISTURE FOR LOTS OF QPF ESPECIALLY
IN THE NORTHEAST ZONES. MODEL FORECAST SOUNDINGS AND WETBULB
TEMPERATURES INDICATE THAT SNOW SHOULD START IN EASTERN COLORADO
THIS MORNING WITH THE RAIN-SNOW LINE MOVING EAST INTO FAR NORTHWEST
KANSAS AROUND 18Z TODAY. THE RAIN-SNOW LINE SHOULD CONTINUE MOVING
ABOUT HALFWAY ACROSS THE KANSAS ZONES THIS AFTERNOON. PRECIPITATION
SHOULD CHANGE TO ALL SNOW ACROSS THE ENTIRE FORECAST AREA THIS
EVENING AND STAY IN THAT PHASE THROUGH THE REMAINDER OF THIS STORM.
CURRENTLY A HIGH WIND WARNING IS IN EFFECT UNTIL 00Z THURSDAY AND
THE 00Z MODEL RUNS INDICATE THAT ADVISORY LEVEL WINDS ARE LIKELY
TONIGHT AND THURSDAY. IN ADDITION THE NAM/ECMWF/GFS PAINT A BULLSEYE
OF SIGNIFICANT QPF NEAR MCK AND HLC WITH LESSER AMOUNTS TO THE WEST.
THE QPF WHEN CONVERTED TO SNOW WOULD SUPPORT ACCUMULATIONS AROUND A
FOOT WITH UP TO 3 INCHES POSSIBLE AS FAR WEST AS THE KANSAS/COLORADO
BORDER AND 1 TO 2 INCHES IN EASTERN COLORADO AND WICHITA/GREELEY
COUNTIES IN KANSAS. THE WIND COMBINED WITH THE SNOW WILL CREATE
BLIZZARD CONDITIONS ACROSS A LARGE PART OF THE FORECAST AREA WITH
ADVISORY CONDITIONS ELSEWHERE ACROSS THE CWA. AFTER COLLABORATION
HAVE DECIDED TO ISSUE A BLIZZARD WARNING FOR MOST OF THE KANSAS
COUNTIES AND SOUTHWEST NEBRASKA COUNTIES AND A WINTER WEATHER
ADVISORY FOR ALL REMAINING COUNTIES FOR TONIGHT AND THURSDAY. (SEE
HIGHLIGHTS BELOW). THE SNOW AND WIND SHOULD TAPER OFF LATE THURSDAY
AFTERNOON AND ESPECIALLY THURSDAY EVENING AS THE UPPER LOW SHIFTS
INTO EASTERN KANSAS. FRIDAY AND FRIDAY NIGHT SHOULD BE DRY WITH
SUBSIDENCE OVER THE AREA.

HIGH TEMPERATURES TODAY SHOULD ONLY BE A FEW DEGREES ABOVE THE
MORNING LOW. LATER TEMPERATURES WILL BE SUBJECT TO THE EXTENT OF THE
RESULTING SNOW FIELD. UNDERCUT GUIDANCE CONSIDERABLY FOR THURSDAY
AND FRIDAY TO ACCOUNT FOR SNOW EXPECTED. A FREEZE WARNING WILL NEED
TO BE CONSIDERED FOR THURSDAY NIGHT AS THE CLOUDS START TO THIN AND
WITH GOOD RADIATIONAL COOLING FROM SNOW ON THE GROUND.

FS
&&

.AVIATION...
500 PM MDT TUE OCT 21 2008

FOR THE 00Z TAFS...COLD FRONT AHEAD OF SCHEDULE AND BASED ON
DISTANCE SPEED TOOL USING KGLD RADAR WINDSHIFT TO THE NORTHWEST
WITH GUSTS OF 40 MPH OR SO EXPECTED FOR AN HOUR OR TWO BEFORE
DECREASING UNTIL THE BIG PUSH CLOSER TO 06Z WHERE WINDS WILL GUST
AROUND 45 MPH. THIS WILL CONTINUE OVERNIGHT BEFORE INCREASING TO
40KT SUSTAINED WITH GUSTS OF 50KTS BETWEEN 15Z AND 18Z.
LIGHT RAIN WILL START AFTER 02Z INCREASING TO A MODERATE RAIN WITH
SOME LIGHT RESTRICTIONS IN VISIBILITY BUT IFR/LIFR CIGS BY 06Z AND
CONTINUE THROUGH 15Z BEFORE CIGS SLOWLY RISE TO 1500 FT BY
15Z...6000 FT BY 18Z.

DDT
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS AFTERNOON FOR KSZ001>004-013>016-
     027>029-041-042.

     BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
     MDT /7 PM CDT/ THURSDAY FOR KSZ001>004-013>016-027>029.

     WINTER WEATHER ADVISORY FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO
     6 PM MDT /7 PM CDT/ THURSDAY FOR KSZ041-042.

NE...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 6 PM
     MDT /7 PM CDT/ THIS AFTERNOON FOR NEZ079>081.

     BLIZZARD WARNING FROM 6 PM MDT /7 PM CDT/ THIS EVENING TO 6 PM
     MDT /7 PM CDT/ THURSDAY FOR NEZ079>081.

CO...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR COZ090>092.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     THURSDAY FOR COZ090>092.

&&

WFO GOODLAND
Hazardous weather outlook, Oct 21, 3:25 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE OCT 21 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
225 PM MDT TUE OCT 21 2008 /325 PM CDT TUE OCT 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH LATE EVENING ACROSS THE TRI-STATE AREA AS AN
ENERGETIC COLD FRONT MOVES ACROSS THE AREA. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREATS. STRONG NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS APPROACHING 45 MPH WILL BLOW FOR A FEW
HOURS BEHIND THE INITIAL FRONTAL PASSAGE TONIGHT...SLOWLY
DECREASING INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS SHORTLY
THEREAFTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTHWEST WINDS SUSTAINED AROUND 35 MPH WITH GUSTS UP
TO 55 MPH WILL BE COMMON MIDDAY WEDNESDAY THROUGH THURSDAY AS THE
STORM SYSTEM INTENSIFIES OVER CENTRAL KANSAS WITH LITTLE MOVEMENT
EXPECTED. WIND ADVISORIES WILL LIKELY BE ISSUED LATER THIS
AFTERNOON.

AS COLD AIR FILTERS INTO THE AREA BEHIND THE STORM SYSTEM A
MIX OF RAIN AND SNOW OR A CHANGEOVER TO SNOW IS EXPECTED...MAINLY
ALONG AND NORTH OF INTERSTATE 70 STARTING LATE WEDNESDAY AND
CONTINUING INTO THURSDAY. LIGHT ACCUMULATIONS ARE
POSSIBLE...MAINLY ACROSS NEBRASKA AND BORDERING COUNTIES IN
KANSAS. 3-5 INCHES OF SNOW FALL MAY BE POSSIBLE OVER EXTREME
SOUTHWEST NEBRASKA...DECREASING SOUTHWARD. THE SNOW COMBINED WITH
THE WIND MAY PRODUCE REDUCED VISIBILITIES.

UNCERTAINTIES REMAIN IN THE STRENGTH OF THE WIND AND HOW MUCH
COLD AIR WILL ACCOMPANY THE STORM. THIS WILL IMPACT THE CHANGEOVER
TIMING TO SNOW AND AMOUNTS AS WELL AS THE NEED TO ISSUE ANY
ADDITIONAL WATCHES OR WARNINGS. STAY TUNED FOR FURTHER UPDATES
THROUGH THIS EVENING AND TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT/BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:48 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace27 min
Oct 21, 9:01 PM CDTSevere Thunderstorm WarningGLDThomas29 min
Oct 22, 4:21 AM CDTWinter Weather AdvisoryGLDGreeley, Wichita24 hr

Nearby

Blizzard Warnings in Kansas, 2008Blizzard Warnings in Nebraska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.